A common mistake is to be too cautious about topical steroids. Some parents undertreat their children's eczema because of an unfounded fear of topical steroids. They may not apply the steroid as often as prescribed, or at the strength needed to clear the flare-up. This may actually lead to using more steroid in the long term, as the inflamed skin may never completely clear. So, you may end up applying a topical steroid on and off (perhaps every few days) for quite some time. The child may be distressed or uncomfortable for this period if the inflammation does not clear properly. A flare-up is more likely to clear fully if topical steroids are used correctly.
You can buy some topical corticosteroids "over-the-counter" without a prescription. For example, for dermatitis, you can buy the steroid cream called hydrocortisone 1% from your pharmacy. Do not apply this to your face unless your doctor has told you to do so. This is because it may trigger a skin condition affecting the face ( acne or rosacea. ) Long-term use may also damage the skin. On your face this would be more noticeable than the rest of your body. So usually only weak steroids are used on the face. Those which are suitable are prescription-only.
i used hydrocortisone butyrate on my face for about 2yrs. it was given to me for a patch under my face. i was told it would help my dry skin so every day i used it morning and night. this year i started getting patches on my face which the hydrocortisone did nothing to help. i was given a week of prednisone. my face cleared up beautifully until the last day of predisone. the next 3 days after finishing the pill my face blew up!! it was so red,literally like a thousand bumps under the skin and my face felt like sandpaper and was a bit swollen. i was given fluocinolone acetinide ointment to take till i "cleared up". noone at all mentioned over the past 2yrs the possibility of steroid rosacea. used that ointment till april. wasnt doing much cuz i would still get patchy and swollen. went to a new derm thats when i was put on doxycycline and elidel.